Hail, Trego
- When
- August 26, 3:35 PM CST
- Where
- Trego County, 1.28 mi ENE of Riga
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.960, -99.610
A front moving south into the area helped to produce scattered severe thunderstorms during the afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A front moving south into the area helped to produce scattered severe thunderstorms during the afternoon and early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 26, 1:59 PM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 259 PM CDT FRI AUG 26 2011 .SYNOPSIS... A LARGE CONTINENTAL HIGH IN THE MID/UPPER TROPOSPHERE CONTINUED TO BE CENTERED OVER THE SOUTHERN ROCKIES AND ADJACENT HIGH PLAINS OF SOUTHWEST KANSAS INTO THE TEXAS PANHANDLE. SPECIAL 18Z SOUNDING TODAY (FOR HURRICANE IRENE) LOOKED QUITE SIMILAR TO YESTERDAY'S 18Z SOUNDING WITH DUE NORTH WINDS ON THE EAST SIDE OF THE HIGH 300-150MB...BUT WIND SPEEDS GENERALLY 25 KNOTS OR LESS. LOW LEVEL FLOW IN THE SOUNDING WAS OUT OF THE SOUTHWEST AND THIS HAS LED TO A WARM NOSE IN THE LOWER TROPOSPHERE TO SPREAD NORTHEAST ACROSS THE DDC FA. 19Z TEMPERATURES WERE IN THE 100 TO 104F RANGE WITH A FEW DEGREES INCREASE EXPECTED BY 22Z. A WEAK FRONT AT THE SURFACE EXTENDED FROM NEAR SPRINGFIELD, CO TO HASTINGS, NE AND A DEEPLY MIXED ATMOSPHERE BY MID AFTERNOON HAS LED TO CUMULUS FIELD DEVELOPMENT EXTENDING NORTHEAST INTO FAR SOUTHWEST KANSAS. && .DISCUSSION... DAYS 1-2... MAIN CHALLENGE WILL BE HIGH TEMPERATURES NEXT COUPLE OF DAYS AND PRECIPITATION CHANCES TONIGHT...LATE IN THE DAY SATURDAY...AND AGAIN LATE IN THE DAY/EVENING SUNDAY. THROUGHOUT THE WEEKEND...THE LARGE SCALE UPPER HIGH WILL SHIFT SLIGHTLY WESTWARD AS JET STREAM ENERGY DIVES SOUTHEAST AROUND THE HIGH INTO THE NORTHERN PLAINS AND MIDWEST REGION. THE FIRST FRONT...AS DISCUSSED IN THE SYNOPSIS ABOVE...WILL YIELD WIDELY SCATTERED THUNDERSTORMS AFFECTING MAINLY WESTERN AND NORTHWESTERN DDC FA AND WILL CONTINUE THE 20-30 POP FORECAST. GIVEN THE HOT TEMPERATURES IN THE 102-105 RANGE NEAR THE CONVERGENCE AXIS WITH THE FRONT AND SIGNIFICANT TEMPERATURE-DEWPOINT SPREADS...WILL HAVE TO WATCH FOR ISOLATED MICROBURST POTENTIAL WITH THE STRONGEST STORM GOING INTO THE MID EVENING HOURS THIS EVENING. GIVEN LACK OF STRONG FORCING FOR ASCENT AM NOT EXPECTING ANY MESOSCALE CONVECTIVE SYSTEM TO THRIVE THROUGH THE NIGHT DESPITE WHAT THE GFS WOULD SEEM TO HINT AT IN ITS QPF FIELD TONIGHT. ON SATURDAY...THE FRONT WILL WEAKEN AND WINDS ACROSS SOUTHWEST KANSAS WILL BE LIGHT AND VARIABLE WITH A WEAK PRESSURE GRADIENT IN PLACE. BY LATE AFTERNOON/EVENING...WEAK LEE TROUGH WILL REDEVELOP WITH WINDS BECOMING MORE SOUTHEASTERLY BY SATURDAY EVENING. WILL GO WITH 15-20 POPS NEAR THE COLORADO BORDER FOR ANY STORMS DEVELOPING NEAR THE OLD WASHED-OUT FRONT IN DEEPLY MIXED BOUNDARY LAYER REACHING CONVECTIVE TEMPERATURE. SLIGHTLY COOLER 850MB FLOW AND LACK OF A DOWNSLOPE WARM NOSE IN PLACE...THE HIGHS SHOULD BE A COUPLE DEGREES LOWER VERSUS FRIDAY...BUT NOT COOL ENOUGH TO PREVENT THE 50TH 100 DEGREE DAY IN DODGE CITY THIS WARM SEASON. ON SUNDAY...A STRONGER PUSH OF COOLER AIR WILL MOVE INTO NORTHERN KANSAS...BUT THE TIMING OF THE FRONT IS A BIT SLOWER THAN PREVIOUSLY FORECAST...SO ANOTHER VERY HOT DAY IS EXPECTED ACROSS MUCH OF THE FORECAST AREA WITH HIGHS WELL INTO THE 100S ONCE AGAIN. DEVELOPMENT OF A WARM PLUME +30 TO +32C AT 850MB WILL SUPPORT WIDESPREAD HIGHS OF 104 TO 108 DEGREES FOR HIGHS...AND HAVE ADJUSTED THE SUNDAY MAXT ACCORDINGLY...INCLUDING 106 DEGREES FOR DODGE CITY. 20-30 POPS WILL BE IN THE FORECAST FOR LATE DAY STORMS ALONG THE ADVANCING FRONT WHEN CONVECTIVE TEMPERATURE IS REACHED AND LOW LEVEL CONVERGENCE FORCES CONVECTION ALONG THE BOUNDARY...AND THESE POPS WILL BE CONCENTRATED MAINLY ON THE EASTERN AND CENTRAL PORTION OF THE FORECAST AREA WHERE MOISTURE CONTENT WILL BE A LITTLE BIT HIGHER SUPPORTING MORE ORGANIZED STORMS. DAYS 3-7... FCST ISSUES THIS PERIOD IS FROPA AND CHANCES OF THUNDERSTORMS SUNDAY EVENING, THE AMOUNT OF COOLING BEHIND THE FRONT ON MONDAY AND THEN HOW MUCH THE HEAT BUILDS BACK DURING NEXT WORKWEEK. MODELS HAVE BEEN FAIRLY CONSISTENT WITH THE ECMWF BEING THE MOST AGGRESSIVE IN BRINGING AT LEAST TEMPORARY COOLING MONDAY AS THE UPPER RIDGE SHIFTS WEST AND ALLOWS FOR A FROPA. I'M NOT READY TO SINK INTO THIS SOLUTION OF A STRONG FROPA JUST YET (ECMWF INDICATING MAINLY 80S ON MONDAY) BUT THIS IS SOMETHING TO BE WATCHED. AFTER THE VERY HOT DAY SUNDAY,ESPECIALLY ACROSS THE SOUTH, IT WOULD APPEAR THAT ELEVATED OR HIGH TERRAIN CONVECTION BEHIND THE FRONT COULD SLIDE INTO MY CWA SUNDAY NIGHT. HOWEVER, THERE IS SOME DISAGREEMENT ABOUT UPPER SUPPORT. THE LATEST GFS RUN WAS MORE ROBUST ON THIS SUPPORT (UPPER S/WV AND JET STREAK) AND GENERATES QUITE A BIT OF QPF ACROSS MY NORTHEAST HALF OF THE CWA. THE OTHER DETERMINISTIC MODELS DID NOT INDICATE MUCH. I WOULD FAVOR THE LATTER AS THIS HAS BEEN THE TREND LATELY. ALL THE LONG RANGE MODELS SHOW THE WESTERLIES STRENGTHENING ENOUGH TO SUPPRESS THE RIDGE SOUTH WITH THE CENTER PERHAPS SHIFTING SOUTHEAST OF THE CENTRAL PLAINS BY MID-WEEK. REGARDLESS, WITH WESTERLIES STRENGTHENING AND LEE TROUGHING COMMENCING, SOUTHERLY WINDS WILL RETURN. HEAT WOULD BUILD BACK INTO THE HIGH PLAINS WITH THIS SCENARIO. MID/UPPER LEVEL FLOW THEN WOULD SUPPORT PERHAPS A LITTLE DEEPER/TROPICAL MOISTURE WHICH MAY BRING AT LEAST SMALL CHANCES FOR LATE DAY STORMS. WON'T GET TOO EXCITED ABOUT THIS PROSPECT BUT DID KEEP MAX TEMPS ON THE HOT SIDE. LATER IN THE WEEK THERE APPEARS TO BE THE CHANCE OF A DECENT S/WV TROUGH MOVING INTO THE NORTHERN PLAINS WHICH MAY BRING ANOTHER FRONT. && .AVIATION... WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING ALONG THE SURFACE TROUGH COULD BE IN THE VCNTY OF THE GCK AND HYS TERMINALS. CONVECTIVE DEBRIS IN THE FORM OF MID/UPPER LEVEL CLOUDS WILL PERSIST UNTIL ABOUT MIDNIGHT. SURFACE WINDS COULD BECOME VARIABLE IN THE GARDEN CITY AREA THIS EVENING. OTHERWISE, NO OTHER IMPACTS ARE EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 103 69 106 / 20 10 10 10 GCK 67 102 67 104 / 30 10 10 10 EHA 66 100 67 99 / 20 20 20 10 LBL 68 103 68 105 / 20 10 10 10 HYS 68 100 68 97 / 30 10 10 20 P28 71 103 70 107 / 10 0 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/07/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 355 AM CDT FRI AUG 26 2011 KSZ030-031-043>046-061>066-074>081-084>090-271130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 355 AM CDT FRI AUG 26 2011 /255 AM MDT FRI AUG 26 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY TONIGHT, PARTICULARLY ALONG AND WEST OF A LINE FROM ELKHART TO GARDEN CITY TO HAYS. ISOLATED WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND EARLY SATURDAY NIGHT, ESPECIALLY ALONG AND WEST OF A LINE FROM ELKHART TO GARDEN CITY TO HAYS. ISOLATED WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY BUT THESE ARE NOT EXPECTED TO BE SEVERE, .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT FRI AUG 26 2011
KSZ030-031-262115-
ELLIS-TREGO-
324 PM CDT FRI AUG 26 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TREGO AND WESTERN ELLIS
COUNTIES...
AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WAKEENEY...MOVING EAST AT 15 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3873 9951 3888 9996 3913 10000 3914 9987
3914 9949
TIME...MOT...LOC 2024Z 280DEG 17KT 3901 9983
WAHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 428 PM CDT FRI AUG 26 2011 KSZ044-045-262215- LANE-NESS- 428 PM CDT FRI AUG 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NESS AND SOUTHEASTERN LANE COUNTIES... AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ALAMOTA...MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN CENTRAL NESS AND SOUTHEASTERN LANE COUNTIES...INCLUDING THE CITIES OF ALAMOTA AND BEELER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3865 9992 3841 9972 3828 10041 3852 10046 TIME...MOT...LOC 2128Z 295DEG 22KT 3847 10025 WAH
The Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
A semi truck was overturned on highway 83.
Winds were estimated to be 65 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345667, 345668, 345671, 345669, 345674, 345670, 345672, 345673.